Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Weak null singularities in general relativity

Author: Jonathan Luk
Journal: J. Amer. Math. Soc. 31 (2018), 1-63
MSC (2010): Primary 83C75, 35L67
Published electronically: September 27, 2017
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a class of spacetimes (without symmetry assumptions) satisfying the vacuum Einstein equations with singular boundaries on two null hypersurfaces intersecting in the future on a 2-sphere. The metric of these spacetimes extends continuously beyond the singularities while the Christoffel symbols fail to be square integrable in a neighborhood of any point on the singular boundaries. The construction shows moreover that the singularities are stable in a suitable sense. These singularities are stronger than the impulsive gravitational spacetimes considered by Luk and Rodnianski, and conjecturally they are present in the interior of generic black holes arising from gravitational collapse.

References [Enhancements On Off] (What's this?)

  • [1] A. Bonanno, S. Droz, W. Israel, and S. M. Morsink, Structure of the charged spherical black hole interior, Proc. Roy. Soc. London Ser. A 450 (1995), no. 1940, 553-567. MR 1356176,
  • [2] Patrick R. Brady and John D. Smith, Black hole singularities: a numerical approach, Phys. Rev. Lett. 75 (1995), no. 7, 1256-1259. MR 1343439,
  • [3] Lior M. Burko, Structure of the black hole's Cauchy-horizon singularity, Phys. Rev. Lett. 79 (1997), no. 25, 4958-4961. MR 1487881,
  • [4] S. Chandrasekhar and J. B. Hartle, On crossing the Cauchy horizon of a Reissner-Nordström black-hole, Proc. Roy. Soc. London Ser. A 384 (1982), no. 1787, 301-315. MR 684313,
  • [5] Demetrios Christodoulou, The formation of black holes in general relativity, EMS Monographs in Mathematics, European Mathematical Society (EMS), Zürich, 2009. MR 2488976
  • [6] Demetrios Christodoulou and Sergiu Klainerman, The global nonlinear stability of the Minkowski space, Princeton Mathematical Series, vol. 41, Princeton University Press, Princeton, NJ, 1993. MR 1316662
  • [7] Mihalis Dafermos, Stability and instability of the Cauchy horizon for the spherically symmetric Einstein-l,kmjnhbgvfMaxwell-scalar field equations, Ann. of Math. (2) 158 (2003), no. 3, 875-928. MR 2031855,
  • [8] Mihalis Dafermos, The interior of charged black holes and the problem of uniqueness in general relativity, Comm. Pure Appl. Math. 58 (2005), no. 4, 445-504. MR 2119866,
  • [9] Mihalis Dafermos, Black holes without spacelike singularities, Comm. Math. Phys. 332 (2014), no. 2, 729-757. MR 3257661,
  • [10] Mihalis Dafermos and Igor Rodnianski, A proof of Price's law for the collapse of a self-gravitating scalar field, Invent. Math. 162 (2005), no. 2, 381-457. MR 2199010,
  • [11] M. Dafermos and I. Rodnianski, The black hole stability problem for linear scalar perturbations, in Proceedings of the Twelfth Marcel Grossmann Meeting on General Relativity (T. Damour et al., Eds.), World Scientific, Singapore, 2011, pp. 132-189.
  • [12] William A. Hiscock, Evolution of the interior of a charged black hole, Phys. Lett. A 83 (1981), no. 3, 110-112. MR 617171,
  • [13] S. Hod and T. Piran, Mass inflation in dynamical gravitational collapse of a charged scalar field, Phys. Rev. Lett. 81 (1998), 1554-1557.
  • [14] K. A. Khan and R. Penrose, Scattering of two impulsive gravitational plane waves, Nature 229 (1971), 185-186.
  • [15] Sergiu Klainerman and Francesco Nicolò, The evolution problem in general relativity, Progress in Mathematical Physics, vol. 25, Birkhäuser Boston, Inc., Boston, MA, 2003. MR 1946854
  • [16] Sergiu Klainerman and Igor Rodnianski, On the formation of trapped surfaces, Acta Math. 208 (2012), no. 2, 211-333. MR 2931382,
  • [17] Jonathan Luk, On the local existence for the characteristic initial value problem in general relativity, Int. Math. Res. Not. IMRN 20 (2012), 4625-4678. MR 2989616,
  • [18] J. Luk and I. Rodnianski, Nonlinear interaction of impulsive gravitational waves for the vacuum Einstein equations, Cambridge J. Math., to appear.
  • [19] Jonathan Luk and Igor Rodnianski, Local propagation of impulsive gravitational waves, Comm. Pure Appl. Math. 68 (2015), no. 4, 511-624. MR 3318018,
  • [20] J. M. McNamara, Instability of black hole inner horizons, Proc. Roy. Soc. London Ser. A 358 (1978), no. 1695, 499-517. MR 0489678,
  • [21] H. Müller zum Hagen, Characteristic initial value problem for hyperbolic systems of second order differential equations, Ann. Inst. H. Poincaré Phys. Théor. 53 (1990), no. 2, 159-216 (English, with French summary). MR 1079777
  • [22] Amos Ori and Éanna É. Flanagan, How generic are null spacetime singularities?, Phys. Rev. D (3) 53 (1996), no. 4, R1754-R1758. MR 1380002,
  • [23] Roger Penrose, Gravitational collapse and space-time singularities, Phys. Rev. Lett. 14 (1965), 57-59. MR 0172678,
  • [24] Roger Penrose, The geometry of impulsive gravitational waves, General relativity (papers in honour of J. L. Synge), Clarendon Press, Oxford, 1972, pp. 101-115. MR 0503490
  • [25] E. Poisson and W. Israel, Inner-horizon instability and mass inflation in black holes, Phys. Rev. Lett. 63 (1989), no. 16, 1663-1666. MR 1018317,
  • [26] Eric Poisson and Werner Israel, Internal structure of black holes, Phys. Rev. D (3) 41 (1990), no. 6, 1796-1809. MR 1048877,
  • [27] M. Simpson and R. Penrose, Internal instability in a Reissner-Nordström black hole, Internat. J. Theoret. Phys. 7 (1973), 183-197.
  • [28] P. Szekeres, Colliding gravitational waves, Nature 228 (1970), 1183-1184.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 83C75, 35L67

Retrieve articles in all journals with MSC (2010): 83C75, 35L67

Additional Information

Jonathan Luk
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305-2125

Received by editor(s): February 23, 2014
Received by editor(s) in revised form: May 27, 2015
Published electronically: September 27, 2017
Additional Notes: This work is supported by the NSF Postdoctoral Fellowship DMS-1204493 and the NSF grant DMS-1709458.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society